Virginia, 2004

Winter Storm in Virginia, January 25 to 26, 2004

January 25 to 26, 2004 · NWS LWX · 15 events in 15 counties and zones

An area of low pressure developed off the coast of North Carolina and tracked north. This storm produced widespread snow, sleet and freezing drizzle over the region.

Where it happened

Every event with a place to put it; 12 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
1
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
15

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS LWX wrote it up.

An area of low pressure developed off the coast of North Carolina and tracked north. This storm produced widespread snow, sleet and freezing drizzle over the region. Five to six inches of snow fell over Northern and Central Virginia. The snow mixed with sleet and finally changed over to freezing drizzle before tapering off. A man died in Fairfax County when his vehicle slammed into the back of a snow plow. Several other minor accidents occurred according to Emergency Operations Centers. Dozens of school districts closed.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Baltimore/Washington wrote its last area forecast discussion before the first event at Jan 25, 10:55 AM EST, 1 hour 5 minutes earlier.

Area forecast discussion, Jan 25, 10:55 AM EST, 1 hour 5 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE BALTIMORE MD/WASHINGTON DC
1055 AM EST SUN JAN 25 2004

UPDATE...

ZNS ALREADY RELEASED. SAW LTL NEED FOR CHGS...WE SEEM TO HV THE
TIMING DOWN...EARLY/MID AFTN IN CENTRAL VA...LATE/AFTN DC...SUNSET
NE MD. SEE PCPN ON RDR/OBS ALREADY STARTED PARTS OF ERN KY/SW VA.
IMPORTANT COMPONENT IS THE CONTINUED DRYNESS OF THE IAD/PBZ 12Z
SNDGS SO IT WL TAKE ADTNL MOISTURE TO MOISTEN THE COLUMN. AFTR THAT
HAPPENS SN SHOULD BE FAIRLY HVY BY 06Z. AFTR VIEWING 12Z ETA TOTALS
4-8 DC/BALT STILL LOOK ON TRACK. NO CHGS TO WRNGS.

WOODY

PRVS DSCN...

.PUBLIC DISCUSSION...
MAIN ATTN FOCUSED ON THE EARLY PDS OF THE FCST TODAY WITH LTL CHGS
MADE TO DAY 3 AND BEYOND.

LOW PRES DEVELOPING OVR THE ARKLATEX EARLY THIS MORN WL MOVE ENE
TODAY. UPR TROF EJECTING OUT OF THE DESERT SW BECMS MORE NEG TILTED
WHILE SHEARING EWD. COMPLEX UPR JET PATN WITH PLENTY OF SRN STREAM
CONTRIBUTION TO THIS SYS AS IT MOVES TO THE NE. UPR TROF DAMPENS
RUNNING INTO STGLY CONFLUENT UPR FLOW OVR THE NE US. GOOD SFC
RIDGING DOWN THE ERN SIDE OF THE MTNS WITH MODEST PRES RISES IN THE
MID ATL E OF THE MTNS CONTG THIS MORN. THIS HELPING TO SET THE STAGE
FOR A GOOD OVERRUNNING EVENT STARTING THIS AFTN.

MDLS IN FAIR AGRMT...BUT SOME IMPORTANT DIFFERENCES NOTED OVR THE
NXT COUPLE DAYS. STG WAA DEVELOPS THIS AFTN RIDING UP OVR ARCTIC AMS
WITH PCPN DEVELOPING. XPCT SN TO DEVELOP WITH A VENGANCE OVR FAR SW
ZNS THIS AFTN AND IN THE FAR NE BY MID EVE. STG DEEP LYR
FRONTOGENETIC FORCING ACCOMPANIES INITIAL SURGE OF WAA ALG THE AXIS
OF H7 TROF AND LEFT EXIT REG OF APCHG SPEED MAX FM THE SW. LOTS OF
DRY AIR IN THE LLVLS TO EAT THRU BEFORE PCPN REACHES TO THE SFC.
PRIND THIS WL HAPPEN FAIRLY QUICKLY GIVEN THE MAGNITUDE OF MOISTURE
AVAIL AND STG WAA SURGE DEVELOPING. SN TO CONT THRU THE EVE AND
EARLY MORN HRS BEFORE SYNOPTIC SCALE FORCING MOVES TO THE N OF THE
AREA. FCST SNDGS FM BOTH THE ETA AND GFS SUGGEST THAT PCPN TYPE
BECMG AN ISSUE AROUND MIDN ACROSS SRN ZNS. LOOKS LIKE THE NRN 2/3 OF
THE AREA WL REMAIN SN WITH THE WARM NOSE ALF NOT REACHING THIS AREA
UNTIL AFTER THE STEADY PCPN WINDS DOWN. OVRALL WL TRY TO KEEP SN
ACCUMS SIMPLE...4-8 E OF THE MTNS AND IN THE CENTRAL SHEN VLY AND
5-10 WITH LOCALLY HIGHER AMTS IN THE HIGHER TERRAIN AND THE NRN SHEN
VLY AS GOOD UPSLOPE WL HELP BOLSTER ACCUMS. WL HV TO WATCH NRN ZNS
CAREFULLY AS THE FLUFF FACTOR WL BE HIGH WITH RATIOS GREATER THAN
10:1. NOT AS HIGH AS WHAT WAS SEEN LAST NIGHT THOUGH.

ON MON...SYS SLOW TO PULL TO THE NE AS WK SECONDARY LOW TAKES SHAPE
OFF HATTERAS. AM CONCERNED THAT THE MDLS MAY BE UNDER DEVELOPING
SECONDARY LOW GIVEN THE AMT OF CONVECTION ALREADY DEVELOPING WITH
THIS SYS AND THE GOOD GULF MOISTURE FETCH IT WL HV FOR THE NEXT
12-18 HRS. AREA TO REMAIN UNDER THE INFLUENCE OF COLD AIR DAMMING
THRU MON WITH TEMPS NOT LIKELY TO GET ABV 32 SAVE FOR FAR SE ZNS
WHICH ARE EASIER TO SCOUR THE BOUDNARY LYR.

THINGS BECM MORE COMPLICATED FM MID DAY MON AND BEYOND. MDLS DIVERGE
IN THEIR SOLNS AS TO EXACTLY WHAT TO DO WITH THE SECONDARY PERHAPS
EVEN TERTIARY (?) LOW. ETA DEVELOPS A HERD OF WK LOWS ALG THE
BAROCLINIC ZN OF THE CAROLINAS BEFORE TAKING SHAPE WITH A MORE
ORGANIZED SYS MON NIGHT. AM GROWING INCREASINGLY CONCERNED ABT FZ
PCPN CONTG DURING THE DAY MON AND INTO MON NIGHT. UPR LVLS BECMG
INCREASINGLY SUPPORTIVE FOR PCPN AS MON EVE APCHS. NRN AND SRN
STREAMS PHASED...NEG TILTED UPR TROF MOVING INTO THE OH VLY. 06Z ETA
COMING IN MORE IN LINE WITH THE 00Z GFS. THIS WOULD SUGGEST
SECONDARY DEVELOPMENT OF SOME SORT MON NIGHT. NOW MUCH PCPN AND WHAT
FLAVOR REMAINS THE QUESTION. SYS LOOKS TO BE MOISTURE STARVED AS
INITIAL SHOT OF PCPN WL ROB IT OF MOISTURE. AS COLD CONVEYOR
DEVELOPS IT WL START TO BECOME BETTER ORGANIZED AND CAPABLE OF PCPN.
GIVEN SOME MDL DISCREPENCIES WITH PCPN FIELDS AND FORCING FOR NOW WL
NOT MAKE SIG CHGS TO THE FCST. FOR NOW HV INCLUDED CHC POPS FOR MON
NIGHT AND TUE. DAY SHIFT WL HV TO TAKE ANOTHER LOOK AT THIS AS THERE
MAY BE SOME IMPACTS FM THIS SYS AND ADDL HEADLINES MAY BE NEEDED IN
THE COMING PERIOD. WL DEAL WITH PRESENT SYS BEFORE GETTING CARRIED
AWAY WITH THE NEXT ONE.

BEYOND TUE DIDN/T REALLY MAKE ANY CHGS TO THE FCST. WARMER NON
ARCTIC RIDGE BUILDS OVR THE AREA BY MID WK WITH MORE ZNL FLOW OVR
THE CONUS.

MANNING

&&

.LWX WATCHES/WARNINGS/ADVISORIES...
DC...WINTER STORM WARN THIS EVE THRU MON MORN.
MD...WINTER STORM WARN THIS EVE THRU MON MORN ALL ZNS.
VA...WINTER STORM WARN THIS EVE THRU MON MORN ALL ZNS.
WV...WINTER STORM WARN THIS EVE THRU MON MORN ALL ZNS.
MARINE...NONE.
Hazardous weather outlook, Jan 25, 4:45 AM EST, 7 hours 15 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE BALTIMORE MD/WASHINGTON DC
445 AM EST SUN JAN 25 2004

DCZ001-MDZ002>007-009>011-013-014-016>018-VAZ021-025>031-036>042-
050>057-WVZ048>055-251900-
ALBEMARLE VA-ALLEGANY MD-ANNE ARUNDEL MD-
ARLINGTON/FALLS CHURCH/ALEXANDRIA VA-AUGUSTA VA-BERKELEY WV-
CALVERT MD-CARROLL MD-CHARLES MD-CLARKE VA-CULPEPER VA-
DISTRICT OF COLUMBIA DC-FAIRFAX VA-FAUQUIER VA-FREDERICK VA-
FREDERICK MD-GRANT WV-GREENE VA-HAMPSHIRE WV-HARDY WV-HARFORD MD-
HIGHLAND VA-HOWARD MD-JEFFERSON WV-KING GEORGE VA-LOUDOUN VA-
MADISON VA-MINERAL WV-MONTGOMERY MD-MORGAN WV-NELSON VA-
NORTHERN BALTIMORE MD-ORANGE VA-PAGE VA-PENDLETON WV-
PRINCE GEORGES MD-PRINCE WILLIAM/MANASSAS/MANASSAS PARK VA-
RAPPAHANNOCK VA-ROCKINGHAM VA-SHENANDOAH VA-SOUTHERN BALTIMORE MD-
SPOTSYLVANIA VA-ST. MARYS MD-STAFFORD VA-WARREN VA-WASHINGTON MD-

THIS HAZARDOUS WEATHER OUTLOOK IS FOR EASTERN WEST
VIRGINIA...MARYLAND WEST OF THE CHESAPEAKE BAY EXCEPT FOR GARRETT
COUNTY...NORTHERN AND CENTRAL VIRGINIA...AND THE DISTRICT OF
COLUMBIA.

.DAY ONE...TODAY AND TONIGHT...
SNOW IS EXPECTED TO DEVELOP THIS AFTERNOON AND THIS EVENING ACROSS
THE AREA. WINTER STORM WARNINGS ARE IN EFFECT FOR THE ENTIRE AREA
THIS EVENING THROUGH MONDAY MORNING. SEE THE LATEST WINTER WEATHER
STATEMENT (WSWLWX/WWUS41 KLWX) FOR DETAILS.

.DAYS TWO THROUGH SEVEN...
THERE IS A CHANCE FOR FREEZING RAIN MONDAY NIGHT. CHANCES FOR MIXED
PRECIPITATION CONTINUE INTO TUESDAY.

.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION MAY BE REQUIRED THIS EVENING. SPOTTER REPORTS
WITH PRECIPITATION AMOUNTS ARE APPRECIATED.

MANNING

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

15 winter storm. Local standard time, as filed.

Winter Storm, Frederick

When
January 25, 12:00 PM EST to January 26, 10:00 AM EST
Where
Frederick forecast zone
Reported by
TRAINED SPOTTER
Coordinates
39.195, -78.213 (the zone’s center; the record gives no point)

Winter Storm, Clarke

When
January 25, 12:00 PM EST to January 26, 10:00 AM EST
Where
Clarke forecast zone
Reported by
TRAINED SPOTTER
Coordinates
39.112, -77.997 (the zone’s center; the record gives no point)

Winter Storm, Loudoun

When
January 25, 12:00 PM EST to January 26, 10:00 AM EST
Where
Loudoun forecast zone
Reported by
OFFICIAL NWS OBS.

Winter Storm, Arlington

When
January 25, 12:00 PM EST to January 26, 10:00 AM EST
Where
Arlington forecast zone
Reported by
TRAINED SPOTTER
Coordinates
38.855, -77.106 (the zone’s center; the record gives no point)

Winter Storm, Fairfax

When
January 25, 12:00 PM EST to January 26, 10:00 AM EST
Where
Fairfax forecast zone
Deaths
1 direct, 0 indirect
Reported by
TRAINED SPOTTER
Coordinates
38.841, -77.291 (the zone’s center; the record gives no point)

Winter Storm, Fauquier

When
January 25, 12:00 PM EST to January 26, 10:00 AM EST
Where
Fauquier forecast zone
Reported by
TRAINED SPOTTER

Winter Storm, Rappahannock

When
January 25, 12:00 PM EST to January 26, 10:00 AM EST
Where
Rappahannock forecast zone
Reported by
TRAINED SPOTTER
Coordinates
38.685, -78.159 (the zone’s center; the record gives no point)

Winter Storm, Page

When
January 25, 12:00 PM EST to January 26, 10:00 AM EST
Where
Page forecast zone
Reported by
TRAINED SPOTTER
Coordinates
38.620, -78.484 (the zone’s center; the record gives no point)

Winter Storm, Greene

When
January 25, 12:00 PM EST to January 26, 10:00 AM EST
Where
Greene forecast zone
Reported by
TRAINED SPOTTER
Coordinates
38.298, -78.467 (the zone’s center; the record gives no point)

Winter Storm, Albemarle

When
January 25, 12:00 PM EST to January 26, 10:00 AM EST
Where
Albemarle forecast zone
Reported by
TRAINED SPOTTER
Coordinates
38.029, -78.477 (the zone’s center; the record gives no point)

Winter Storm, Augusta

When
January 25, 12:00 PM EST to January 26, 10:00 AM EST
Where
Augusta forecast zone
Reported by
TRAINED SPOTTER
Coordinates
38.109, -78.974 (the zone’s center; the record gives no point)

Winter Storm, Highland

When
January 25, 12:00 PM EST to January 26, 10:00 AM EST
Where
Highland forecast zone
Reported by
TRAINED SPOTTER

Winter Storm, Rockingham

When
January 25, 12:00 PM EST to January 26, 10:00 AM EST
Where
Rockingham forecast zone
Reported by
TRAINED SPOTTER
Coordinates
38.481, -78.872 (the zone’s center; the record gives no point)

Winter Storm, Shenandoah

When
January 25, 12:00 PM EST to January 26, 10:00 AM EST
Where
Shenandoah forecast zone
Reported by
TRAINED SPOTTER
Coordinates
38.858, -78.571 (the zone’s center; the record gives no point)

Winter Storm, Warren

When
January 25, 12:00 PM EST to January 26, 10:00 AM EST
Where
Warren forecast zone
Reported by
TRAINED SPOTTER
Coordinates
38.909, -78.207 (the zone’s center; the record gives no point)

The people who died

As the offices recorded each death: direct deaths were caused by the weather itself, indirect ones by something it set in motion.

EventDateAgeSexWhereKind
Winter Storm, Fairfax2004-01-2643MaleVehicle/Towed TrailerDirect

What these are

Winter Storm
A storm that brought snow, sleet or freezing rain at warning levels, usually over several hours or days.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Virginia in 2004Every state in 2004This day in weather historyWarnings in Virginia, January 2004

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5381693, 5381694, 5381695, 5381696, 5381697, 5381698, 5381699, 5381700, 5381701, 5381702, 5381703, 5381704, 5381705, 5381706, 5381707.